Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 22, 2004, 6:26 AM CDT for Newton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2004, 6:26 AM CDT (11:26 UTC)
- Expired
- Jun 22, 2004, 10:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 221130 FFWSGF MOC145-221530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 AM CDT TUE JUN 22 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1030 AM CDT. * AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT OVER 3 INCHES OF RAIN HAD FALLEN ACROSS CENTRAL NEWTON COUNTY EARLY THIS MORNING. WHILE THE HEAVIEST RAIN HAS ENDED...RUNOFF WILL CONTINUE FOR THE NEXT FEW HOURS...ALLOWING AREAS OF FLOODING TO PERSIST. THEREFORE THE FLASH FLOOD WARNING HAS BEEN EXTENDED UNTIL 1030 AM THIS MORNING. * LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT SEVERAL CLOSED ROADS INCLUDING HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3703 9414 3682 9409 3681 9456 3700 9455 $$ SAW
2 follow-up statements
000 WGUS73 KSGF 221255 FFSSGF MOC145-221530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 754 AM CDT TUE JUN 22 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR NEWTON COUNTY... WHILE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM THE OVERNIGHT HEAVY RAINS HAS CAUSED FLOODING TO CONTINUE ACROSS PARTS OF NEWTON COUNTY. LAW ENFORCEMENT OFFICIALS REPORTED THAT SEVERAL ROADS CONTINUE TO BE CLOSED DUE TO WATER OVER ROADWAYS. && MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$ SAW
000 WGUS73 KSGF 221439 FFSSGF MOC145-221445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 939 AM CDT TUE JUN 22 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NEWTON COUNTY HAS BEEN CANCELLED... THE COMPLEX OF THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING FOR NEWTON COUNTY THIS MORNING HAS MOVED OUT OF THE REGION. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. THEREFORE...THE FLASH FLOOD WARNING FOR NEWTON COUNTY HAS BEEN CANCELLED. && IF FLOODING WAS OBSERVED THIS MORNING...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY THAT REPORT TO THE NATIONAL WEATHER SERVICE. $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:25 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 22, 3:25 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CDT TUE JUN 22 2004 .DISCUSSION... THIS MORNINGS CONVECTIVE COMPLEX IS TRACKING EASTWARD ACROSS OKLAHOMA...WITH NORTHERN EDGE CLIPPING OUR SOUTHWEST COUNTIES AT THIS TIME. OTHERWISE...STILL GETTING SCATTERED SHOWERS AND STORMS ALONG FRONT EXTENDING ROUGHLY FROM SALEM TO FAYETTEVILLE. MAIN LOW LEVEL MOIST AXIS RUNS PARALLEL TO FRONT...SO EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE MORNING. IN FACT...GOT ONE STORM OVER NEWTON COUNTY INCREASING TO SEVERE LIMITS...SO WILL KEEP DISCUSSION BRIEF. SHORT TERM (TODAY THROUGH FRIDAY)... MAIN CONCERN FOR EARLY PORTION OF THE FORECAST IS WITH PRECIPITATION CHANCES. HAVE LAGGED POPS BY ABOUT 6 HOURS OVER OUR CENTRAL ZONES...WITH SURFACE OBS VERIFYING MODEL MOVEMENT OF SURFACE FRONT IS TOO FAST. WILL ALSO CARRY CHANCE TO SLIGHT CHANCE POPS OVER ABOUT THE SOUTHERN 2 TIERS OF SOUTHWEST/SOUTH CENTRAL MO COUNTIES AS ETA AND GFS ARE VERY CONSISTENT WITH GENERATING AN MCS OVER EASTERN OK/ARKANSAS TONIGHT. FOR WEDNESDAY AND WILL CONTINUE DRY FORECAST AS SURFACE HIGH AND MUCH DRIER AIRMASS MOVES INTO THE AREA. WILL GRADUALLY SPREAD POPS INTO THE AREA FROM THE NORTHWEST THROUGH THURSDAY INTO EARLY FRIDAY AS NEXT FRONT/UPPER DISTURBANCE DROPS APPROACHES THE AREA. SECONDARY CONCERN IS WITH TEMPERATURES FOR TODAY. DENSE CIRRUS SHIELD WILL LIKELY LIMIT AFTERNOON HEATING ENOUGH OVER OUR CENTRAL AND SOUTHERN ZONES TO KEEP TEMPERATURES MAINLY IN THE MID 70S. WENT AHEAD AND RAISED TEMPS TO NEAR 80 OVER THE NORTHWEST WHERE THINNER CLOUD COVER WILL BE SEEN. LONG TERM (SATURDAY THROUGH MONDAY) WILL CONTINUE SLIGHT CHANCE POPS IN GRIDS WITH NORTHWEST FLOW OVER THE AREA...DECENT LOW LEVEL MOISTURE AND UNCERTAIN TIMING OF DISTURBANCES OVER THE AREA. SEASONABLE TEMPERATURES OF 80S/60S SHOULD PREVAIL. && .AVIATION... WILL LIKELY BE AMENDING SGF TAF FOR TEMPO THUNDER IS STORM OVER NEWTON COUNTY CONTINUES ON ITS CURRENT TRACK. OTHERWISE WILL HAVE PREDOMINANT VRF CEILINGS IN TAFS AND TWEBS WITH SOME LIGHT FOG LATE IN 12Z TAFS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT TUE JUN 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALONG AND SOUTH OF A LINE FROM NEVADA TO FORT LEONARD WOOD THROUGH 9 AM...AND FROM 2 PM TO 8 PM. DISCUSSION: ONGOING THUNDERSTORMS ASSOCIATED WITH A MESOSCALE CONVECTIVE COMPLEX CENTERED OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS WILL AFFECT MAINLY SOUTHWEST AND SOUTH CENTRAL MISSOURI THROUGH MID MORNING. EVEN THOUGH INSTABILITY IS RATHER LIMITED...ABUNDANT MOISTURE WILL FUEL THE STORMS...WITH LOCALIZED HEAVY RAINFALL AND FLOODING POSSIBLE. DURING THE AFTERNOON...SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE REGION...MAINLY SOUTH OF INTERSTATE 44. AT THIS TIME IT APPEARS THAT THE STORMS WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL INFORMATION: BE PREPARED FOR PONDING OF WATER ON ROADWAYS THIS MORNING...ESPECIALLY OVER NEWTON AND MCDONALD COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STORMS MAY CLIP EXTREME SOUTHERN MISSOURI WEDNESDAY MORNING. MORE WIDESPREAD STORM DEVELOPMENT IS EXPECTED LATE THURSDAY AND FRIDAY AS A STORM SYSTEM AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO REPORT FLOODING IF OBSERVED. TERRY
In the hours before
Local storm report, Jun 22, 4:00 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0400 AM CDT TUE JUN 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD NEOSHO 36.87N 94.37W
06/22/2004 NEWTON MO LAW ENFORCEMENT
ROADS CLOSED IN NEOSHO DUE TO WATER OVER ROADWAYS
SAWThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 67 min |
| Jun 22, 1:13 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Jun 22, 3:14 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| Jun 22, 3:36 AM CDT | Flash Flood Warning | SGF | Newton | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.